- Patient with warts, being treated with imiquimod
- Presents with painful vulvar ulcers
Imiquimod-induced vulvar ulceration
Imiquimod commonly causes erythema and oedema, but ulceration is less common. Ulcers may be small, but can be large enough to cause considerable pain and even urinary retention.1 Patients are often mistakenly presumed to have herpes.
Ulceration does not imply overtreatment. We have seen at least one case of ulceration following only 2 applications of imiquimod. It is probably due to an exaggerated immune response.
Management requires discontinuation of treatment, and some clinicians recommend topical steroids. Severe local imiquimod reactions are not allergic in nature, and treatment can be resumed, but cautiously.
1. McQuillan O and Higgins SP. Acute urinary retention following self treatment of genital warts with imiquimod 5% cream [Letter] Sex Transm Infect 2004; 80:419-420
Dated November, 2007